Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

What causes intense abdominal pain in a person diagnosed with diverticulitis?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1986
Answered : 1590 Questions
Question
Hi I went to the ER 2 weeks ago with intense abdominal pain and was diagnosed and put on flagyl and Cipro for one week. Saw my Dr the following week who put me on Levaquin for second week. I took my last Levaquin Friday. I still have pain eating anything solid, usually several hours later as it passes. But within the last 24 hours, I have started hurting immediately after eating, even if it's just chicken noodle soup with crackers and jello, or Greek yogurt, and a protein shake. Pain seems to be both sides of lower adbdomen and goes away after about 1-2 hrs, until I eat again. What is going on? Do I need to go to the ER?
Back story: I have had reflux for years that seemed to improve on amoxicillin two weeks before my ER trip. Doc thought it might be hard pylori (which my son had) so he added a second antibiotic. I had just finished those when I went in for the abdomen pain and CT scan showed the diverticulitis.
Mon, 21 May 2018 in Digestion and Bowels
 
 
Answered by Dr. Ramesh Kumar 1 hour later
Brief Answer:
Not fully cured diverticulitis.

Detailed Answer:
Hello my dear patient,
Thanks for choosing HealthcareMagic for your query.
Have gone through your details and i appreciate your concerns.
For acute phase of your recurrent diverticulitis antibiotic therapy is required but once the acute phase settles down. Severe and drastic life style modificatory changes have to be followed by patient for many months to avoid recurrent attacks.
Your symptoms are suggestive of recurrence of diverticulitis.
Aa you have already taken a first line therapy for diverticulitis cipro and metro.I would suggest you to go for a stool culture and sensitivity test.Sometimes fewstrains of bacteria and prtozoans are resistant to baseline medicines therefore there is a flare up.
This test would tell whether the bacteria is resistant or sensitive to main stream antibiotics.
I would suggest you to go for this test and start taking clindamycin 600 mg in prescribed doses with Metrolgyl 800 mg thrice for 10 days.
Secondly VSL# 3 probiotic should be used twice daily for 14 days to replete good bacterias in gut.

A visit to ER would be appreciated.
Discuss the option with them and get a reeferrel for a Gastro.

Regards!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor